Format

Send to

Choose Destination
Curr Drug Saf. 2014 Mar;9(1):79-82.

Hyponatraemia associated with trimethoprim use.

Author information

1
Department of General Medicine, Flinders Medical Centre, Flinders Drive, Bedford Park, South Australia 5042, Australia. tyyong@hotmail.com.

Abstract

Trimethoprim (TMP) is a commonly prescribed antibiotic with few adverse effects. However on rare occasions, TMP is associated with electrolyte disturbances. As seen in our three patients, TMP can be associated with symptomatic hyponatraemia which required hospitalization. In one of these patients, hyperkalaemia and type 4 renal tubular acidosis were also present. These electrolyte and acid-base disorders were corrected after discontinuation of TMP. A small number of patients with TMP-induced electrolyte imbalances have been reported in the English-language medical literature to date but mostly with the use of TMP in combination with sulfamethoxazole. In association with TMP use, hyperkalaemia has been more commonly reported than hyponatraemia. These changes in sodium and potassium balance are thought to be related to TMP inhibiting sodium ion influx via the epithelial sodium channel in the cortical collecting duct. The association between symptomatic hyponatraemia and TMP emphasizes the need to evaluate electrolytes in patients presenting with clinical change after commencing on this drug.

PMID:
24372181
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Bentham Science Publishers Ltd.
Loading ...
Support Center